Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 320, NWS Jackson, MS

June 16, 2017Jefferson Davis County, Lawrence County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 8:53 PM CDT for Jefferson Davis County, Lawrence County, Lincoln County, Mississippi. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 8:53 PM CDT (01:53 UTC)
Expired
Jun 16, 2017, 9:45 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:05 PM CDTTSTM WND DMG1 S New Hebron, MSNUMEROUS TREES DOWN ALONG HIGHWAY 43 NEAR NEW HEBRON.
Jun 16, 9:10 PM CDTTSTM WND DMGSilver Creek, MSNUMEROUS TREES DOWN NEAR SILVER CREEK AND THROUGHOUT THE COUNTY.
Jun 16, 9:15 PM CDTTSTM WND DMG1 Ne Prentiss, MSNUMEROUS TREES DOWN ACROSS THE COUNTY.
Jun 16, 9:15 PM CDTTSTM WND DMG6 Ene Brookhaven, MSTREES AND POWERLINES DOWN ALONG HEUCKS RETREAT ROAD.
Jun 16, 9:15 PM CDTTSTM WND DMGPrentiss, MSTREES AND POWER LINES DOWNED COUNTYWIDE. SOME TREES DOWNED ON SHEDS.
Jun 16, 9:20 PM CDTTSTM WND DMG8 Wnw Brookhaven, MSTREES DOWN NEAR LLOYD STAR.
Jun 16, 9:24 PM CDTTSTM WND DMG2 Sw Brookhaven, MSA LARGE TREE BRANCH WAS SNAPPED OFF OAK HILL DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 12:42 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS54 KJAN 170153
SVRJAN
MSC065-077-085-170245-
/O.NEW.KJAN.SV.W.0320.170617T0153Z-170617T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
853 PM CDT FRI JUN 16 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in south central Mississippi...
  Lawrence County in south central Mississippi...
  Jefferson Davis County in south central Mississippi...

* Until 945 PM CDT

* At 853 PM CDT, severe thunderstorms were located along a line
  extending from Sanatorium to near Rockport to near Glancy, moving
  southeast at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Sontag around 900 PM CDT. 
  Wanilla and Clem around 905 PM CDT. 
  Brookhaven and Monticello around 910 PM CDT. 
  Arm, Progress and Robinwood around 915 PM CDT. 
  Enterprise, Oak Vale, East Lincoln and Tilton around 920 PM CDT. 
  Society Hill around 925 PM CDT. 
  Topeka, Ruth and Melba around 930 PM CDT. 
  Jayess around 935 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bassfield, New Hebron and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows!

&&

LAT...LON 3135 9011 3135 9062 3161 9063 3162 9073
      3170 9073 3170 9042 3169 9038 3170 9038
      3170 9026 3176 9013 3177 8976 3162 8976
      3154 8960 3144 8959 3144 8982 3139 8983
      3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 0153Z 336DEG 46KT 3190 8978 3178 9013 3183 9045 

HAIL...<.75IN
WIND...70MPH
 
$$

CME
1 follow-up statement
386 
WWUS54 KJAN 170226
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
926 PM CDT FRI JUN 16 2017

MSC065-077-085-170245-
/O.CON.KJAN.SV.W.0320.000000T0000Z-170617T0245Z/
Lincoln MS-Lawrence MS-Jefferson Davis MS-
926 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LINCOLN...LAWRENCE AND JEFFERSON DAVIS COUNTIES...

At 925 PM CDT, severe thunderstorms were located along a line
extending from near Collins to Oak Vale to near East Lincoln, moving
south at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Society Hill around 930 PM CDT. 
  Melba around 935 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bassfield, New Hebron and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3135 9011 3135 9062 3161 9063 3162 9073
      3170 9073 3170 9042 3169 9038 3170 9038
      3170 9026 3176 9013 3177 8976 3162 8976
      3154 8960 3144 8959 3144 8982 3139 8983
      3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 0225Z 345DEG 39KT 3156 8959 3144 8994 3149 9026 

HAIL...<.75IN
WIND...70MPH
 
$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:37 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 6:37 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
637 PM CDT Fri Jun 16 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
The threat for SHRA/TSRA will linger well into the night as extra
lift associated with a disturbance helps to maintain convection
beyond sunset and this will keep the threat for IFR category
ceilings/vsby relatively high at most sites. Outside of the
SHRA/TSRA, expect mainly VFR conditions with some potential for
early morning fog. Additional storms could redevelop for locations
mainly east of the GWO/JAN corridor Saturday afternoon. /EC/

&&

.DISCUSSION...

Through Saturday:

Thunderstorms have been increasing in coverage over the northern
half of the forecast area over the past few hours as lift from the
combined MCV/disturbance aloft filters southeast into the Lower MS
Valley. The atmosphere across our region is very unstable with
surface-based CAPE values ranging from 3500 to 5000 j/kg currently
and some dry air aloft is helping enhance the threat for storms
producing gusty (and possibly damaging) winds from microbursts.
There is also a decent amount of deep layer wind shear in place (by
summer standards) and this aspect of the environment will likely
lead to one or two storm clusters aggregating within the next few
hours along and north of I-20, and then advancing more or less
southeastward into southern zones late this afternoon into the
evening. The going severe thunderstorm watch will be kept in place
through 9 pm in all areas at this juncture to cover the damaging
wind threat from storms. There will also be a more secondary risk
of hail. It is likely at least some portions of watch in northern
and western zones will be able to be dropped from the watch before
the official 9 pm expiration time.

There have recently been some signals showing up for late tonight
in high resolution model output suggesting convection could again
pop up along the lingering convergent boundary (which helped
trigger today's activity). This boundary should become oriented
more north to south (near I-55) late tonight and into tomorrow
and the question mark of whether or not much late night into early
Saturday convection will occur provides more than wanted
uncertainty for first half of the weekend. Initial thinking was
that the current upper pattern (susceptible to somewhat chaotic
thunderstorm clusters) would be breaking down after today but
subtle hints of energy aloft trying to cut-off just to our south
could possibly extend the unsettled window through Saturday. For
now we are going with 30 PoPs tomorrow along and east of the I-55
corridor and will watch closely for trends in observations and
near-term high resolution forecast models. As for impacts, it is
certainly not out of the question a few strong storms could be in
the cards for tomorrow (especially in the mentioned areas) but
there is far too much uncertainty, and a general expected
lessening of instability, to considering advertising a severe risk
in the HWO/graphics at this time. Otherwise, expect highs
generally ranging from 90 to 93 with plenty of humidity to
occasional peak heat index values up to the century mark in spots.
/BB/

Saturday night through Thursday night:

On Sunday the mid-level ridge will continue to strengthen over
the region. With plenty of moisture and decent lapse rates, expect
there to be at least some isolated to scattered convection on the
periphery of the ridge in the east Sunday afternoon. Once again a
strong storm or two looks possible.

On Monday into Tuesday, an upper trough will drag a cold front south
across the area. The models are not overly robust with the
convection with this system, as the models are struggling with the
potential for a tropical system in the golf. The models want to turn
the flow around to the North in advance of this potential low and
cut off the flow of moisture to the area. High pressure and much
drier air will build in for Tuesday and Wednesday with highs in the
upper 80s Tuesday and in the low 90s by Wednesday. By Thursday the
Global models diverge with the latest run of the ECMWF trying to
bring some remnant tropical moisture northward over the area, while
the GFS keeps the moisture to the south. Will lean towards the Drier
GFS solution and keep the area dry on Thursday and Thursday
night./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  91  74  91 /  71  26  14  13
Meridian      70  90  74  91 /  80  28  17  24
Vicksburg     74  92  74  91 /  52  23  12   9
Hattiesburg   71  90  72  91 /  48  26  16  27
Natchez       73  90  73  90 /  30  21  11  16
Greenville    74  91  75  91 /  80  20  10  10
Greenwood     71  91  75  90 /  80  23  12  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
312 PM CDT Fri Jun 16 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

Severe thunderstorms will be possible through the rest of the
afternoon north of the Interstate Twenty corridor. The main risk
with any severe storms will be damaging winds, although hail up to
the size of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ015-016-023>026-MSZ047>066-072>074-172015-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon into this evening.

Severe thunderstorms will be possible through evening along and
north of the Interstate Twenty corridor. The main risk with any
severe storms will be damaging winds, although hail up to the size
of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 16, 8:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MIZE                    31.87N 89.55W
06/16/2017  E1.00 INCH       SMITH              MS   PUBLIC

&&

BP
Local storm report, Jun 16, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     3 NNW COLLINSVILLE      32.53N 88.86W
06/16/2017                   LAUDERDALE         MS   PUBLIC

            TREE DOWN ON WILDCAT RD.

&&
Local storm report, Jun 16, 8:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
839 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     1 SE FLOWOOD            32.31N 90.09W
06/16/2017  M51 MPH          RANKIN             MS   ASOS

            KJAN MEASURED 51 MPH.

&&
Local storm report, Jun 16, 8:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     CLINTON                 32.34N 90.33W
06/16/2017                   HINDS              MS   AMATEUR RADIO

            TREES DOWN.

&&

BP
Local storm report, Jun 16, 8:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
848 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     2 NNW COLLINSVILLE      32.52N 88.86W
06/16/2017                   LAUDERDALE         MS   PUBLIC

            TREE DOWN ON WILDCAT RD.

&&
Local storm report, Jun 16, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BRANDON                 32.28N 90.00W
06/16/2017                   RANKIN             MS   FIRE DEPT/RESCUE

            TREES DOWN.

&&

BP

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo63 min
Jun 16, 7:35 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Warren, Yazoo55 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningJANHinds, Rankin57 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningJANClaiborne, Issaquena, Warren67 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Simpson, Smith61 min
Jun 16, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson66 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith54 min
Jun 16, 9:00 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson49 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningJANJasper, Jones65 min
Jun 16, 9:12 PM CDTFlash Flood WarningJANJones3 hr
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion77 min
Jun 16, 9:47 PM CDTSpecial Weather StatementJANFranklin28 min
Jun 16, 9:59 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jun 17, 12:19 AM CDTSpecial Weather StatementJANHolmes, Humphreys56 min
Jun 17, 12:23 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo67 min
Jun 17, 1:29 AM CDTSpecial Weather StatementJANJones46 min
Jun 17, 1:43 AM CDTSpecial Weather StatementJANHumphreys62 min
Jun 17, 3:24 AM CDTSpecial Weather StatementJANSunflower66 min
Jun 17, 4:57 AM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min
Jun 17, 7:46 AM CDTRiver Flood WarningJANAttala, Holmes3 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.